Why have I stopped masturbating since starting sertraline (SSRI), Concerta (extended‑release methylphenidate) and eszopiclone on [DATE]?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Sertraline (SSRI) is the most likely cause of your stopped masturbation

Your loss of interest in masturbation since starting sertraline is almost certainly due to SSRI-induced sexual dysfunction, which affects libido, arousal, and orgasmic function in the majority of patients taking these medications. 1, 2

Why This Happened

Sexual dysfunction is one of the most common adverse effects of SSRIs like sertraline, though it's significantly underreported because patients and physicians are often reluctant to discuss it 2. The FDA label for sertraline explicitly documents:

  • Decreased libido: 6% in clinical trials (likely underestimated) 2
  • Ejaculatory dysfunction: 14% in males 2
  • Sexual adverse events are among the most common side effects across all SSRI trials 1

The mechanism involves serotonin's inhibitory effect on dopamine pathways that regulate sexual desire and function. When you increase serotonin reuptake inhibition (which is how sertraline works), you simultaneously dampen the dopaminergic drive for sexual interest and activity.

What About Your Other Medications?

Concerta (methylphenidate) is unlikely to be the culprit - in fact, stimulants like methylphenidate have been shown to reverse SSRI-induced sexual dysfunction in some cases 3. One study demonstrated that low-dose methylphenidate given on an as-needed basis actually restored sexual function in patients experiencing SSRI-related problems 3.

Eszopiclone (sleep medication) is not associated with sexual dysfunction and can be ruled out as a cause.

Critical Caveat: Post-SSRI Sexual Dysfunction (PSSD)

While sexual dysfunction typically resolves after stopping SSRIs, there is emerging evidence of a rare but serious condition called post-SSRI sexual dysfunction (PSSD), where sexual problems persist indefinitely even after discontinuing the medication 4, 5, 6. This includes:

  • Genital numbness
  • Loss of libido
  • Pleasureless or absent orgasm
  • Erectile dysfunction (in males)

This condition has been documented in case reports and now has its own diagnostic code, though its true incidence remains unknown 5, 6.

Management Options (In Order of Preference)

1. Discuss with your prescriber about switching antidepressants

The evidence strongly supports that bupropion has significantly lower rates of sexual dysfunction compared to sertraline 1. Other options with lower sexual side effect profiles include mirtazapine and nefazodone 7.

2. Dose reduction of sertraline

If your depression/anxiety is well-controlled, lowering the dose may reduce sexual side effects while maintaining therapeutic benefit 4, 7.

3. Add adjunctive medication

  • Bupropion added to your current regimen shows promise in reversing SSRI-induced sexual dysfunction 7
  • Your existing methylphenidate (Concerta) may already be providing some protective effect 3

4. "Drug holidays" (weekend breaks from sertraline)

One study showed that stopping sertraline after Thursday morning and restarting Sunday noon improved sexual function without significant return of depressive symptoms 8. However, this approach:

  • Only works for sertraline and paroxetine (not fluoxetine due to long half-life)
  • Carries risk of withdrawal symptoms
  • May destabilize mood in some patients
  • Should only be attempted under physician supervision

What NOT to Do

  • Do not stop sertraline abruptly - this can cause discontinuation syndrome (dizziness, irritability, sensory disturbances, anxiety) 2
  • Do not assume this will resolve on its own while continuing sertraline - sexual dysfunction persists as long as you take the medication in most cases
  • Do not delay addressing this - sexual dysfunction is a leading cause of medication non-adherence, which can worsen your underlying psychiatric condition 4

Bottom Line

Contact your prescriber to discuss switching to bupropion or adding it to your regimen, as this has the strongest evidence for maintaining antidepressant efficacy while avoiding sexual side effects 1, 7. The combination of methylphenidate and SSRIs is safe 9, but the SSRI itself is almost certainly causing your sexual symptoms. Document when this started relative to beginning sertraline to help your provider make the connection.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.